Illinois, 2024

Cold in Illinois, January 23, 2024

January 23, 2024 · NWS ILX · 1 event in 1 county or zone

An upper-level disturbance triggered periods of showers across central Illinois on January 23rd. Early morning low temperatures were in the lower 30s while afternoon highs topped out in the upper 30s and lower 40s.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance triggered periods of showers across central Illinois on January 23rd. Early morning low temperatures were in the lower 30s while afternoon highs topped out in the upper 30s and lower 40s. A 59 year-old man from Normal in McLean County died of hypothermia after slipping and falling outside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 22, 11:22 PM CST, 38 minutes earlier. Its key messages:

  • * Winter Weather Advisory remains in effect everywhere north of the I-70 corridor through this evening and north of the I-74 corridor through Tuesday morning. * Additional ice accumulations of up to one tenth of an inch in the advisory area. * Above normal temperatures with periodic rain chances for the remainder of the forecast period.
Area forecast discussion, Jan 22, 11:22 PM CST, 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1122 PM CST Mon Jan 22 2024

.KEY MESSAGES...

* Winter Weather Advisory remains in effect everywhere north of
  the I-70 corridor through this evening and north of the I-74
  corridor through Tuesday morning.

* Additional ice accumulations of up to one tenth of an inch in
  the advisory area.

* Above normal temperatures with periodic rain chances for the
  remainder of the forecast period.

&&

.UPDATE...
Issued at 823 PM CST Mon Jan 22 2024

Next round of precipitation is overspreading central Illinois this
evening and will be in place for much of the evening and overnight
hours. Temperature and dewpoints, meanwhile, continue to straddle
the freezing mark (31 to 33 degrees) north of I-70 continuing the
threat for freezing rain. MRMS probability of subfreezing road
temps for the next hour generally runs between 40 to 70 percent
north of I-70 supporting the ongoing Winter Weather Advisory for
freezing rain despite a number of locations reporting 2m temps
just above freezing. Temperatures will generally hold steady if
not tick up a degree or so overnight. Latest HRRR/RAP runs
indicate that p-type will transition to rain south of I-74 by
midnight, and with that in mind, the southern tier of the advisory
south of I-74 appears to remain on track to expire at midnight.
With that said, it will probably be a last minute decision based
on observational temp/dew point trends to see if that will fully
or partially happen. Road conditions as reported by IDOT and other
publicly available sources indicate that slow/hazardous
conditions persist in the meantime for most of the advisory area.

Deubelbeiss

&&

.DISCUSSION...
Issued at 329 PM CST Mon Jan 22 2024

A long fetch of moisture continues to flow northward from the
Lower Mississippi River Valley this afternoon...resulting in
ongoing light precipitation along/east of the Illinois River.
Temperatures have climbed to around 32F across much of the KILX
CWA, but have pushed into the upper 30s and lower 40s south of
I-70 where little or snow cover remains. Given the surge of warmer
air, have cancelled the Winter Weather Advisory for Effingham,
Jasper, Crawford, Clay, Richland, and Lawrence counties. Further
north, light rain continues to fall onto frozen/snow-covered
ground, creating slick roadways and sidewalks. 21z RAP forecast
soundings show a pronounced elevated warm layer with maximum temps
of around 5C at KSPI and 2C further north at KBMI/KCMI. As this
layer continues to warm into the 3-5C range across the board this
evening, the warm raindrops will begin to warm surfaces and
further ice accumulations will become increasingly difficult to
achieve. Actual air temps will hover around 32F through the
evening, then will rise a couple of degrees overnight. Think
additional ice accumulations of less than one tenth of an inch are
likely south of the I-74 corridor...with around one tenth
along/north of I-74. Winter Weather Advisory will continue through
midnight for much of the area...and through 9am Tuesday across the
far N/NE CWA. Given warming at all levels of the atmosphere, think
main impacts will occur on untreated and secondary roadways, as
well as parking lots and sidewalks.

Precipitation will quickly come to an end from south to north
across the area early Tuesday morning: however, with warm/moist
air continuing to flow over the frozen ground and winds becoming
lighter, it appears a low overcast and areas of fog will prevail
throughout the day Tuesday. High temperatures will top out in the
middle to upper 30s, with lower to middle 40s south of I-70.

With the Midwest/Ohio River Valley locked into a deep-layer
southwesterly flow pattern, the next in a series of disturbances
will spread light rain back into central Illinois Tuesday night
into Wednesday. Once this wave passes, things will dry out
Thursday afternoon through Friday. The warmest day of the forecast
period will be Thursday when highs soar into the 50s along/southeast
of a Champaign to Springfield line. After that, a minor disturbance
may pass south of the region over the weekend...potentially
bringing some light rain to at least the southern half of the CWA
on Saturday. Confidence in this scenario remains low at this
point, so have only featured low chance PoPs along/south of a
Danville to Jacksonville line. Main weather story will be the
continued mild conditions as highs continue to top the 40-degree
mark right through the weekend.

Barnes

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1121 PM CST Mon Jan 22 2024

Rain with pockets of freezing rain will continue across central
Illinois overnight. The threat for freezing rain, mainly along the
I-74 corridor will diminish over the next few hours as temps very
slowly inch up. Ceilings will drop to IFR/LIFR areawide and are
expected to remain low through the remainder of the period. Fog is
also expected to develop, especially late tonight as precip
tapers off and a warm front lifts across the region bringing above
freezing dew points over the frozen and, in some areas, snow-
covered ground.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM CST Tuesday for ILZ027>031-
037-038-043>046-055-057.

Winter Weather Advisory until midnight CST tonight for ILZ036-
040>042-047>054-056-061>063.

&&
Hazardous weather outlook, Jan 22, 3:46 PM CST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
346 PM CST Mon Jan 22 2024

ILZ027>031-037-038-043>046-055-057-231200-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-De Witt-Piatt-
Champaign-Vermilion-Douglas-Edgar-
346 PM CST Mon Jan 22 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Periods of freezing rain will continue tonight before gradually
transitioning to rain late. Additional ice accumulations of around
one tenth of an inch are expected...which will create hazardous
travel conditions and slick sidewalks and parking lots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Slick roads are possible early Tuesday morning, but temperatures
rising above freezing will quickly end the threat for additional
icing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ036-040>042-047>054-056-061>063-231200-
Fulton-Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Coles-Shelby-Cumberland-Clark-
346 PM CST Mon Jan 22 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Periods of freezing rain will continue this evening before
transitioning to rain toward midnight. Additional ice accumulations
of less than one tenth of an inch are expected...which will create
hazardous travel conditions and slick sidewalks and parking lots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ066>068-071>073-231200-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
346 PM CST Mon Jan 22 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Barnes

In the hours before

Local storm report, Jan 22, 6:51 PM CST, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
651 PM CST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Freezing Rain    2 NNW Central Illinois  40.50N 88.93W
01/22/2024  M0.15 inch       McLean             IL   NWS Employee

&&

Erwin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, McLean

When
January 23, 12:00 AM CST to 11:59 PM CST
Where
McLean forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

A 59 year-old man from Normal died of hypothermia after slipping and falling outside.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, McLean2024-01-2359MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155060.